AF Association
14,020 members16,950 posts

Paroxysmal A-fib, Verapamil, TIA-risk...basically just introducing myself.

Hello fellow A-fibbers, I'm a young woman in my 20s that has been suffering with this condition and its debilitating symptoms for quite some time, possibly since my childhood. My main symptoms are severe fatigue, lightheadedness, shortness of breath, chest pain, wheezing, pre-syncope and rarely also syncope, nausea, I do also experience blurred vision, pain in my left leg, arm and between my shoulder blades, however I do not know if that's all related.

I'm 170 cm and 57 kg, used to be very active, playing sports etc. and I'm still in a pretty active job (pharmacy), but daily life is getting more exhausting by the day...which is pretty frustrating.

As I am also an asthmatic, I am pretty limited in my options for medicinal treatment, which is why I am on Verapamil. Originally I've been on 240 mg pro-longed release, but I started having ankle oedema which my Cardiologist blamed on the Verapamil and put me down to 120 mg, it hardly gave me any rate-control though, so I was put on three tablets throughout the day, 40 mg immediate-release tablets which made me feel really bad though, so now I'm back up to 180 mg modified-release and it's been much better the past few days. The recent changes have all been made by my lovely GP, bless her heart! Finally somebody who cares...

Well, I hope I posted in the right section, thank you very much for letting me introduce myself!

x

12 Replies
oldestnewest

Hi Deb

Welcome.

That sounds like a lot to be coping with, and so young, you're sounding quite rational about it, but this is also a place you can come and have a rant when you're feeling sorry for yourself.

We are a motley crew, and mostly older than you ( I remember being quite upset when a cardiologist laughed at me at having AF and hearing aids 20 years too early, I didn't think it was quite so funny :-) ) and most of us don't bite, though some do sometimes use capital letters ..........

I can't offer much in the way of advice but I'm often here whilst recovering from an ablation. AFA website has lots of info and a list of heart rhythm specialists (different to a cardiologist) which it sounds like you need if you haven't already (an EP an Electrophysiologist).

Jo

1 like
Reply

If you live in the York area and fancy a meal and chat with AF guys get in touch. We meet monthly and are not medically or hospital based, but have each other for support.

Reply

HI Deb and welcome to our mad house. There is a ton f info available form the main A|F-A website which I commend to you as knowledge is power. Ask any questions and we will try to help.

Bob

1 like
Reply

Good Morning Deb and welcome to our forum. You will get lots of good advice here and we do have quite a few young members. I'm afraid I've had no experience of taking Verapamil, so can't advise re that, but someone on this site may have and respond with more info.

Please be aware we are just ordinary people on this site with no medical qualifications. We can only help by giving information with regard to our own experiences and you are probably aware that the symptoms of AF affect everyone differently.

Are you taking any medication to help prevent blood clots?

Jean

1 like
Reply

Hello people, thank you very much for all your kind replies!

@HappyJo

Unfortunately, I'm not currently seeing an EP and my Cardio doesn't seem to intend on referring me as I'm still young and he keeps telling me there's not really any risk involved for me...I'm not anxious, but not sure if this is really true? I've been struggling a lot recently finding words etc., not sure if this is related or not though...

@joholl I'm from Scotland, but thanks so much for the offer, I really appreciate it! X

@jeanjeannie50

Thank you also for your reply, I'm not actually on any blood-thinners, nobody ever spoke to me about stroke risk etc. before, guess it's coz I'm only in my early 20s...

I am ofc aware that the members here are no medical professionals, but it always feels good being able to share experiences with people who actually understand you, nobody understands me here... So thank you very much for this option. Also, I am very sorry you're all having to go through this too!

xxx

Edit: ofc I also meant to say thank you to @BobD, I'm very glad I found this forum, I knew I was gonna forget something or make mistakes while replying, my concentration is so bad recently...

Reply

Hi and welcome. You are so young to have to live all your life with this and on meds. Again I am not qualified but think you should push to see an EP. You could ask them about ablation and anticoagulation. A successful ablation could see you free of all these symptoms for years and also allow you to come off meds. Its definitely worth exploring the options.

Best of luck

Reply

Hi Deb,

I extend my welcome to the site as well. I would certainly ask about anticoagulation. As I found, being of a relatively young age is no barrier to having TIA's. It took 30 years and several TIA's before I was finally diagnosed as having AF and getting started on warfarin. At least you have been diagnosed as having AF and should be in a better position to get the appropriate treatment.

I notice you say you are in Scotland. I am also, about half way between Glasgow and Stirling.

Walter.

Reply

Hello to both of you and also thank you so much for your friendly replies! I'm sorry that all of you are going through this.

And also that it took some of you so long to be diagnosed.

Everybody actually kept mentioning different arrhythmias to me from my GP, to different Cardiologists and the EP nurse... but paroxysmal A-fib is what I'm now being treated for, it's what the ECG has shown according to one of the Cardiologists, but my Cardiologist is still hoping to catch it himself before he offers me an ablation...

Have a lovely Sunday, both of you! X

And Walter, I actually live in the Stirling area too :)

Reply

How much is this affecting the quality of your life and how often? If answers are yes and yes I advise seeing an EP on your own for a 2nd opinion and discussing or doing an ablation. Only way to really kill AFIB/Flutter is to ablate the stuff. Good luck!

Reply

Hi

I also have Paroxysmal, AF i only found out last year about mine, i also have Asthma and almost the same Symtoms as you, I am on Varapamil 120mg plus Flecanide, also on Angina tablets, blood pressure tabs since i have been on the Flecanide , i have got blured Vision but waiting until i go back to the hospital in Dec see if they can help, trouble is like you say with having Asthma we are Limited to what Tablets you can have, you are very young to be going through this, hope you get sorted soon .

I flind flecanide helps control AF but its just side affects like all tablets cause, do you have water Tablets for the Odema? i have a Tablet callled Becanide , that might help you good Luck

Suzy

Reply

Hi Deb,

Welcome - everyone here is great so if you ever have any non-technical questions there is usually someone here who's been through whatever you're asking about, I have found! You are very young to have PAF (though I believe Jessie J had it from a very young age, might be worth looking up her story and see what she's had done to help out). Wishing you well :)

Lis

Reply

Thank you all so much for your replies! xxx

@Ryan it's affecting me pretty much daily, everyday at work is really hard, I'm standing all day and sometimes I just don't feel like going to work in the morning but I can't really afford being off as I don't wanna be letting people down...I'd love to opt for an ablation but my Cardio doesn't seem to currently give me that option...

@suzytoshoes

Sorry to hear you're going through both - it's really hard sometimes, especially when it comes to pinpointing your symptoms, sometimes I can't tell what is the arrhythmia and what is my asthma, you probably know that feeling...I'm not on any water retention tablets, the doctors only tweaked on my does of Verapamil to solve the problem so far...I did think about getting support stockings before...

wishing you all the best as well!

@Eatsalottie thank you so much as well!! This community already seems to be pretty great to me, sometimes, more so recently, I just feel like crying coz nobody understands me...people expect and then get disappointed when I can't deliver as they expect and in turn I feel worthless...I've grown increasingly anxious in the past wee while...I don't normally know myself like that...

Yes I love Jessie J, she's had WPW from a pretty young age and a failed ablation, I think she once said she's not on beta blockers anymore either, so I'm amazed at how well she's doing!

Thank you all for your kindness!! xxx

Reply

You may also like...